MAUDE Adverse Event Report: THORATEC CORPORATION HEARTMATE II SYSTEM CONTROLLER, US, EP; VENTRICULAR (ASSIST) BYPASS

THORATEC CORPORATION HEARTMATE II SYSTEM CONTROLLER, US, EP; VENTRICULAR (ASSIST) BYPASS
Model Number 103696
Medical Device Problem Code No Apparent Adverse Event (3189)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/21/2023
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the patient complained the pump was stopped.The clinicians commentated that the patient went into cardiac arrest while using batteries.Several pump stops had also occurred while using the power module.Log files confirmed one pump stop event while on wall power and two more pump stops while on battery power.In the middle of the night on (b)(6) 2023, the patient experienced a pump stop at home and was transported to a nearby hospital.The patient was in a car driven by their helper when the pump stop occurred.The batteries and power module were exchanged and the pump stops continued.The controller was replaced, but the pump stops occurred again several times.The cause of the pump stop was unknown.The patient was transferred to the implanting center.On arrival to the hospital it was discovered that the patient had developed hypoxic encephalopathy.The log file analysis captured three pump stop events, but there was only 6 hours of data recorded due to the recent controller exchange.The patient never recovered.The patient passed away on (b)(6) 2023.The patient's death was thought to possibly be device related.The device did not operate as expected.Pump mfr # 2916596-2023-01767.First controller mfr # 2916596-2023-02283.
 
Additional Manufacturer Narrative
Manufacturer's investigation conclusion: the reported pump stop events can be confirmed.The evaluation of the returned system controller serial number (b)(6) revealed damaged printed circuit board (pcb) components.As a result, the controller was not able to operate a test pump in primary mode when received.The components were replaced, the controller was functionally tested and passed the test.The log file retrieved from the controller captured data from the time stamp of day 0, 6 hours and 59 minutes to day 0, 8 hours and 48 minutes.There were two episodes where the speed was 0 rpm.Based on the voltage levels, it appears that the system was powered by a power module.A log file submitted by the customer was also reviewed.The provided log file was from system controller serial number (b)(6).The log file contained events captured from the time stamp of 0 days, 4 hours and 0 minutes to day 0, 7 hours and 0 minutes where multiple entries with 0 rpm speed were recorded.There were few intermittent pump disconnected alarms during these events and the associated voltage levels suggested that they occurred while on a power module and batteries.Multiple low flow hazard and controller cell low alarms and backup mcu active flags were recorded in the log file and there was one entry out of sequence.In conclusion, the observed damage to the system controller printed circuit board components and the events captured in the log file appeared to be related to a compromised driveline confirmed during the evaluation of the returned pump.The device history records were reviewed and the records revealed the controller was manufactured in accordance with manufacturing or quality assurance specifications.Patient handbook rev.D, operating manual rev.F covers all alarms (visual and audible) on the system controller and what action should be performed when they do occur.Important warnings relating to pump stops are described in operating manual rev.F.The patient handbook advises the user to call the hospital contact person if there is any questions or concerns regarding the heartmate ii left ventricular assist system (lvas) equipment including the system controller.No further information was provided.The manufacturer is closing the file on this event.

Brand Name
HEARTMATE II SYSTEM CONTROLLER, US, EP
Common Device Name
VENTRICULAR (ASSIST) BYPASS
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
bob fryc
6035 stoneridge drive
pleasanton, CA 94588
7818528204
MDR Report Key16872731
Report Number2916596-2023-02284
Device Sequence Number5958212
Product Code DSQ
UDI-Device Identifier00813024010630
UDI-Public00813024010630
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
P060040
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Company Representative,Distributor
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 05/04/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date08/31/2019
Device Model Number103696
Device Catalogue Number103696
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/06/2023
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/13/2023
Initial Report FDA Received Date05/04/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/12/2016
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age71 YR
Patient SexFemale
Patient Weight54 KG